The syndrome of inappropriate antidiuresis (SIAD) is characterised by plasma hyponatraemia and plasma hypoosmolality with a high urinary sodium in a clinically euvolaemic patient. We describe only the second reported case of SIAD due to carboplatin administration, with consequent acute severe hyponatraemia.
A 61-year-old lady with no background history of note received neoadjuvant carboplatin and paclitaxel for stage III ovarian carcinoma. Five days after the administration of chemotherapy she developed headache, vomiting and generalised weakness. Biochemical investigation revealed a plasma sodium of 109 mmol/l, with a plasma osmolality of 235 mOsm/kg and a high urinary sodium (75 mmol/l). She was clinically euvolaemic; blood urea was 5.8 mmol/l and serum creatinine was 42 μmol/l, indicating adequate hydration status. Thyroid function was normal and 0900 serum cortisol was normal at 472 nmol/l, indicating adequate glucocorticoid reserve. After seven days of fluid restriction to 1 l/day, she made a full clinical recovery and her sodium improved to 132 mmol/l. Her chemotherapy regime was subsequently changed to cisplatin/paclitaxel with no further complications and normal plasma sodium levels.
Although cisplatin is well known to cause SIAD, this is only the second report worldwide of carboplatin induced SIAD. Patients with cisplatin induced SIAD (which is common) are often changed to carboplatin to avoid this complication; however this report shows that carboplatin can also cause severe hyponatraemia. Patients receiving carboplatin should have their plasma sodium urgently measured if they develop severe nausea, headache or altered mental status.
Declaration of interest: The authors declare that there is no conflict of interest that could be perceived as prejudicing the impartiality of the research project.
Funding: This research did not receive any specific grant from any funding agency in the public, commercial or not-for-profit sector.
05 - 09 May 2012
European Society of Endocrinology